Alert archive / Montana / Flash Flood Watches in 2009

Flash Flood Watch 6, NWS Missoula, MT

July 13, 2009Flathead County, Montana

NWS Missoula, MT issued this flash flood watch at Jul 13, 2009, 1:31 PM MDT for Flathead County, Montana. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2009, 1:31 PM MDT (19:31 UTC)
Expired
Jul 14, 2009, 4:00 AM MDT
In force
14 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Flathead County, MT

The radar

The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 3:41 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 13, 3:41 AM MDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
341 AM MDT MON JUL 13 2009

.DISCUSSION...

TODAY THROUGH TUESDAY NIGHT...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE REGION AS A CLOSED LOW
PRESSURE CIRCULATION MOVES ACROSS THE NORTHERN U.S. ROCKIES. AS
ADVERTISED IN PREVIOUS DISCUSSIONS...A SURFACE COLD FRONT LOCATED
ALONG THE EASTERN EDGE OF WASHINGTON AND OREGON EARLY THIS MORNING
WILL BEGIN TO TRACK QUICKLY EASTWARD ONCE THE SUN RISES AND DAYTIME
HEATING RESUMES. THUNDERSTORMS WILL EXIST MAINLY ALONG AND TO THE
EAST OF THE SURFACE FRONT. CONSIDERING THE PRESENCE OF A FAIRLY
STRONG JET STREAK ON THE EASTERN EDGE OF THE CLOSED LOW...THE
POTENTIAL EXISTS FOR A FEW STRONG OR SEVERE THUNDERSTORMS
DEVELOPING JUST TO THE WEST OF THE CONTINENTAL DIVIDE AS THE
SURFACE COLD FRONT ARRIVES DURING EARLY THIS AFTERNOON. ERRATIC
AND GUSTY SURFACE WINDS ARE LIKELY AS THE SURFACE COLD FRONT MOVES
THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA. NOTICEABLY COOLER
TEMPERATURES WILL BE EVIDENT BEHIND THE SURFACE COLD FRONT...WITH
SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO CONTINUE FOR THE
REMAINDER OF THIS AFTERNOON AND EVENING. THUNDERSTORM POTENTIAL
WILL DECREASE SIGNIFICANTLY BEHIND THE COLD FRONT AS WELL.
PRECIPITATION CHANCES WILL SLOWLY DIMINISH FROM WEST TO EAST
DURING THE OVERNIGHT TONIGHT THROUGH TUESDAY AFTERNOON.
NORTHWESTERLY FLOW AT RIDGE-TOP LEVEL DURING TUESDAY WILL FAVOR
SHOWER ACTIVITY ACROSS NORTHWEST MONTANA...PARTICULARLY IN THE
VICINITY OF GLACIER PARK. BY TUESDAY NIGHT...HIGH PRESSURE WILL
BEGIN TO BUILD OVER THE INTERMOUNTAIN REGION...WITH SKIES CLEARING
AND PRECIPITATION CHANCES COMPLETELY DIMINISHING WEST OF THE
CONTINENTAL DIVIDE.

WEDNESDAY THROUGH SUNDAY...NORTHWEST FLOW ALOFT WILL PREVAIL ON
WEDNESDAY AS THE RIDGE CONTINUES TO BUILD OVER THE INTERMOUNTAIN
WEST. AFTERNOON INSTABILITY ALONG WITH REMNANT LOW LEVEL
MOISTURE FROM TUESDAY WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE
HIGHER TERRAIN OF THE GLACIER PARK REGION. A DRYING AND WARMING TREND
WILL DOMINATE THE FORECAST THURSDAY THROUGH SATURDAY. THE OVERALL
FLOW PATTERN WILL SHIFT AROUND TO THE SOUTHWEST BY FRIDAY AND
ADVECT MOISTURE INTO THE AREA. THE BEST POTENTIAL FOR SHOWER AND
THUNDERSTORM DEVELOPMENT LIES TO THE SOUTH ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA FRIDAY THROUGH SUNDAY...WITH THE BEST
AMOUNT OF MOISTURE AVAILABLE ON SUNDAY.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE PRESENT FROM TIME TO TIME
ACROSS THE REGION DURING THE NEXT 24 HOURS. A SURFACE COLD FRONT
ALONG THE EASTERN EDGE OF WASHINGTON AND OREGON WILL MOVE THROUGH
NORTH CENTRAL IDAHO AND WESTERN MONTANA DURING TODAY...WITH
THUNDERSTORM ACTIVITY MOST PRONOUNCED ALONG THE FRONT. A HIGH
CONCENTRATION OF CLOUD TO GROUND LIGHTNING STRIKES ARE ANTICIPATED
JUST AHEAD OF THE COLD FRONT. ERRATIC AND GUSTY WINDS ARE EXPECTED
TO ACCOMPANY THE PASSAGE OF THE COLD FRONT AND ARE LIKELY TO BE
STRONGEST NEAR KBTM AND KSMN BETWEEN 13/1600Z AND 13/2200Z. AFTER
14/0000Z...THE SURFACE COLD FRONT SHOULD BE EAST OF THE
CONTINENTAL DIVIDE...WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS PRESENT THROUGH THE REMAINDER OF THE FORECAST
PERIOD.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM....DEROSA
AVIATION...ZUMPFE
Hazardous weather outlook, Jul 13, 3:50 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
350 AM MDT MON JUL 13 2009

IDZ005>010-MTZ001>007-043-132200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
350 AM MDT MON JUL 13 2009 /250 AM PDT MON JUL 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION
TODAY. THERE IS THE POTENTIAL FOR A FEW STRONG OR SEVERE
THUNDERSTORMS TO DEVELOP ALONG A COLD FRONT...ANTICIPATED TO MOVE
EAST OF THE CONTINENTAL DIVIDE BY LATE THIS AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE FREQUENT LIGHTNING...HAIL AND
GUSTY WINDS. THOSE INVOLVED WITH OUTDOOR ACTIVITIES SHOULD BE
PREPARED FOR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER TUESDAY THROUGH SUNDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:09 PM MDTSpecial Weather StatementMSOGranite51 min
Jul 12, 10:35 PM MDTSpecial Weather StatementMSOPowell40 min
Jul 13, 1:37 AM MDTSpecial Weather StatementMSOLincoln53 min
Jul 13, 6:36 AM MDTSpecial Weather StatementMSORavalli39 min
Jul 13, 7:17 AM MDTSpecial Weather StatementMSOMissoula43 min
Jul 13, 11:06 AM MDTAreal Flood WarningMSOFlathead4 hr
Jul 13, 2:42 PM MDTSpecial Weather StatementMSODeer Lodge48 min
Jul 12, 7:50 PM MDTSpecial Weather StatementMSOLemhi55 min
Jul 12, 7:59 PM MDTSpecial Weather StatementMSOLemhi61 min

Nearby

Flash Flood Watches in Montana, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.